Skip to main content
eScholarship
Open Access Publications from the University of California

Gefitinib-associated vitiligo: report in a man with parotid squamous cell carcinoma and review of drug-induced hypopigmentation

  • Author(s): Jalalat, Sheila Z
  • Cohen, Philip R
  • et al.
Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International Public License
Abstract

Gefitinib is a tyrosine kinase inhibitor that targets and inhibits epidermal growth factor receptors. It was initially used to treat non-small cell lung cancer but has increasingly been used for other solid tumors such as those in the breast, colorectal sites, and head and neck, as in our patient. Vitiligo is an autoimmune disorder that results in the destruction of melanocytes and subsequent skin depigmentation and hypopigmentation. Previously described mucocutanous side effects of gefitinib at 250-500 mg/day include alopecia, asteatotic dermatitis, desquamation, hyperpigmentation, papulopustular acneiform eruption, pruritus, seborrheic dermatitis, and skin fragility. A 54-year-old man with metastatic squamous cell carcinoma to the parotid gland developed vitiligo within 1 month of starting gefitinib therapy. We retrospectively reviewed the medical literature using PubMed, searching: (1) gefitinib side effects, (2) drugs and (3) vitiligo. The patient with gefitinib-induced vitiligo continued to receive treatment with the drug during which time areas of skin hypopigmentation persisted and progressed. Etiology of drug-induced vitiligo includes alopecia areata therapies, anticonvulsants, antimalarials, antineoplastics, anti-Parkinson medications, and other miscellaneous drugs. No other individuals have been described with gefitinib-induced vitiligo. Albeit rare, gefitinib may be associated with the development of vitiligo.

Main Content
Current View